Alert archive / Hawaii / Gale Watches in 2021
Gale Watch 3, NWS Honolulu, HI
NWS Honolulu, HI issued this gale watch at Feb 22, 2021, 9:12 AM HST. It took effect at Feb 24, 2021, 6:00 AM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 22, 2021, 9:12 AM HST (19:12 UTC)
- In effect from
- Feb 24, 2021, 6:00 AM HST
- Expired
- Feb 24, 2021, 3:34 AM HST
- In force
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
268 WHHW70 PHFO 221912 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 912 AM HST Mon Feb 22 2021 PHZ110-111-113-222015- /O.CAN.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- 912 AM HST Mon Feb 22 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have decreased below advisory threshold. The Small Craft Advisory is therefore cancelled. $$ PHZ121-230815- /O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/ /O.NEW.PHFO.GL.A.0003.210224T0400Z-210225T0400Z/ Alenuihaha Channel- 912 AM HST Mon Feb 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, east winds 20 to 30 kt with gusts up to 40 kt and seas 8 to 10 feet. For the Gale Watch, east winds 25 to 35 kt with gusts up to 45 kt and seas 8 to 13 feet possible. * WHERE...Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 PM HST Tuesday. For the Gale Watch, from Tuesday evening through Wednesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PHZ114-116>120-122>124-230815- /O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/ Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 912 AM HST Mon Feb 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...East winds 20 to 30 kt except north in Maalaea Bay. Seas 8 to 11 feet. * WHERE...Oahu Windward Waters, Kaiwi Channel, Maui County's Windward and Leeward Waters, Maalaea Bay, Pailolo and Alenuihaha Channels, the Big Island's Windward, Leeward and Southeast Waters. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Powell
5 follow-up statements
217 WHHW70 PHFO 230136 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 336 PM HST Mon Feb 22 2021 PHZ121-231445- /O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/ /O.CON.PHFO.GL.A.0003.210224T0400Z-210225T0400Z/ Alenuihaha Channel- 336 PM HST Mon Feb 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, east winds 20 to 30 kt with gusts up to 40 kt and seas 8 to 10 feet. For the Gale Watch, east winds 25 to 35 kt with gusts up to 45 kt and seas 8 to 13 feet possible. * WHERE...Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 PM HST Tuesday. For the Gale Watch, from Tuesday evening through Wednesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PHZ114-116>120-122>124-231445- /O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/ Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 336 PM HST Mon Feb 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...East winds 20 to 30 kt except north in Maalaea Bay. Seas 8 to 11 feet. * WHERE...Oahu Windward Waters, Kaiwi Channel, Maui County's Windward and Leeward Waters, Maalaea Bay, Pailolo and Alenuihaha Channels, the Big Island's Windward, Leeward and Southeast Waters. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Powell
486 WHHW70 PHFO 231335 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 335 AM HST Tue Feb 23 2021 PHZ110-111-113-115-240245- /O.EXB.PHFO.SC.Y.0013.000000T0000Z-210225T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- Oahu Leeward Waters- 335 AM HST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 20 to 30 kt except north in Maalaea Bay. Seas 9 to 12 feet. * WHERE...Kauai's Northwest and Windward Waters, Kauai Channel and Oahu Leeward Waters. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ114-116>120-122>124-240245- /O.EXT.PHFO.SC.Y.0013.000000T0000Z-210225T0400Z/ Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 335 AM HST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 20 to 30 kt except north in Maalaea Bay. Seas 9 to 12 feet. * WHERE...Oahu Windward Waters, Kaiwi Channel, Maui County's Windward and Leeward Waters, Maalaea Bay, Pailolo and Alenuihaha Channels, the Big Island's Windward, Leeward and Southeast Waters. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ121-240245- /O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/ /O.CON.PHFO.GL.A.0003.210224T0400Z-210225T0400Z/ Alenuihaha Channel- 335 AM HST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, east winds 25 to 30 kt and seas 8 to 11 feet. For the Gale Watch, east winds 25 to 35 kt and seas 9 to 14 feet. * WHERE...Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 PM HST Tuesday. For the Gale Watch, from Tuesday evening through Wednesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
703 WHHW70 PHFO 231405 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 405 AM HST Tue Feb 23 2021 PHZ121-240315- /O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/ /O.CON.PHFO.GL.A.0003.210224T0400Z-210225T0400Z/ Alenuihaha Channel- 405 AM HST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, east winds 25 to 30 knots and seas 8 to 11 feet. For the Gale Watch, east winds 25 to 35 knots and seas 9 to 14 feet. * WHERE...Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 PM HST. For the Gale Watch, from this evening through Wednesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PHZ110-111-113>120-122>124-240315- /O.CON.PHFO.SC.Y.0013.000000T0000Z-210225T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel- Maui County Windward Waters-Maui County Leeward Waters- Maalaea Bay-Pailolo Channel-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters- 405 AM HST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 20 to 30 knots except north in Maalaea Bay. Seas 9 to 12 feet. * WHERE...Kauai's Northwest and Windward Waters, Kauai Channel, Oahu's Leeward and Windward Waters, Kaiwi Channel, Maui County's Windward and Leeward Waters, Maalaea Bay, Pailolo Channel, the Big Island's Windward, Leeward and Southeast Waters. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
120 WHHW70 PHFO 240132 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 332 PM HST Tue Feb 23 2021 PHZ121-241445- /O.EXT.PHFO.SC.Y.0013.000000T0000Z-210224T1600Z/ /O.EXT.PHFO.GL.A.0003.210224T1600Z-210225T0400Z/ Alenuihaha Channel- 332 PM HST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... ...GALE WATCH NOW IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, east winds 25 to 30 knots and seas 8 to 11 feet. For the Gale Watch, east winds 25 to 35 knots and seas 9 to 14 feet. * WHERE...Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 AM HST Wednesday. For the Gale Watch, from Wednesday morning through Wednesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PHZ110-111-113>120-122>124-241445- /O.CON.PHFO.SC.Y.0013.000000T0000Z-210225T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel- Maui County Windward Waters-Maui County Leeward Waters- Maalaea Bay-Pailolo Channel-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters- 332 PM HST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 20 to 30 knots except north winds in Maalaea Bay. Seas 9 to 12 feet. * WHERE...All coastal waters except Kauai Leeward Waters. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
639 WHHW70 PHFO 241334 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Wed Feb 24 2021 PHZ121-250245- /O.EXT.PHFO.SC.Y.0013.000000T0000Z-210225T1600Z/ /O.CAN.PHFO.GL.A.0003.210224T1600Z-210225T0400Z/ /O.NEW.PHFO.GL.A.0004.210225T1600Z-210226T1600Z/ Alenuihaha Channel- 334 AM HST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, east winds 20 to 30 knots and seas 9 to 12 feet. For the Gale Watch, east winds 25 to 35 knots and seas 9 to 12 feet. * WHERE...Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 AM HST Thursday. For the Gale Watch, from Thursday morning through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PHZ112-250245- /O.EXB.PHFO.SC.Y.0013.000000T0000Z-210226T1600Z/ Kauai Leeward Waters- 334 AM HST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...East winds 20 to 30 knots. Seas 9 to 12 feet. * WHERE...Kauai Leeward Waters. * WHEN...Until 6 AM HST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110-111-113>120-122>124-250245- /O.EXT.PHFO.SC.Y.0013.000000T0000Z-210226T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel- Maui County Windward Waters-Maui County Leeward Waters- Maalaea Bay-Pailolo Channel-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters- 334 AM HST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...East winds 20 to 30 knots except north winds in Maalaea Bay. Seas 9 to 12 feet. * WHERE...All coastal waters except Kauai Leeward Waters and Alenuihaha Channel. * WHEN...Until 6 AM HST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Feb 22, 3:40 AM HST, 5 hours 32 minutes earlier.
Area forecast discussion, Feb 22, 3:40 AM HST, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 340 AM HST Mon Feb 22 2021 .SYNOPSIS... Breezy trade winds will continue for the next couple of days, then become locally strong Wednesday into next weekend. Low clouds and showers will favor windward areas, with showers most active during nights and mornings. && .DISCUSSION... Breezy trade winds will become stronger by the middle of the week, then remain strong into next weekend, supported by strong high pressure to the NE. Low clouds and showers will favor windward areas, occasionally spreading leeward, but heavy rainfall is not expected as the island atmosphere will not be particularly unstable. && .AVIATION... High pressure far northeast of the area will continue to produce moderate to breezy trade winds through the forecast period. Periods of showers will move through, mainly impacting windward coasts and slopes, with a stray shower making it leeward at times. Brief MVFR ceilings/visibilities are expected with some heavier showers, however, VFR conditions will prevail for most locations through this evening. AIRMET Tango remains in effect for low-level lee turbulence for Big Island through Oahu due to the breezy trades. && .MARINE... A strong high pressure system positioned off the mainland west coast, along with migratory highs moving across the North Pacific basin through the week, will maintain a tight pressure gradient across the eastern Pacific and Hawaiian Islands the next several days. This will continue to produce fresh to strong easterly trade winds across most local coastal and offshore waters. A slight strengthening of the high to the far northeast later this week will further tighten the gradient and result in increasing trade magnitudes across greater areal coverage Wednesday into the weekend. Strong easterlies and high seas have expanded the ongoing Small Craft Advisory (SCA) westward to now include the Kauai Channel and windward and northwest Kauai coastal waters. The SCA will likely need to be extended, with a possible inclusion of the leeward Kauai and Oahu waters, through Saturday. Recent satellite ASCAT wind observations verify a large region of strong trades upstream of the state that will generate a long fetch region and push in an easterly swell. Strong trade winds will also build large wind-driven easterly seas. Both east wind waves and swells will translate to rough sea conditions and higher east-facing shoreline surf. Surf heights along eastern-facing shores will exceed surf advisory levels today. Thus, a High Surf Advisory (HSA) is in effect for the remainder of the week to account for persistent strong trades keeping surf elevated along most eastern exposures. A couple of small, overlapping relatively longer period west to northwest swells will travel around the islands the next few days. The first of these swells will be arriving later today and level out through Tuesday afternoon. The second set of similar low west to northwest swells will be moving through during mid to late week. Surf along north and west-facing shores will remain well below HSA levels through Friday. Surf along south-facing shores will remain small into the weekend. A small bump in southern swell arriving later in the week will provide a slight increase to south-facing shoreline surf by Friday. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory for East facing shores of Kauai Oahu Molokai Maui and the Big Island until 6 AM HST Saturday. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters- Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Birchard AVIATION...TS MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 3:55 AM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 12 hr |
| Feb 22, 3:55 AM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 12 hr |
| Feb 22, 3:55 AM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 9 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.